Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 9, NWS Birmingham, AL

January 29, 2001Greene County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 29, 2001, 2:38 PM CST for Greene County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 29, 2001, 2:38 PM CST (20:38 UTC)
Expired
Jan 29, 2001, 3:15 PM CST
In force
37 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Greene County, AL

The radar

The Birmingham radar (KBMX), 116 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 29, 11:30 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2001-01-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2001-01-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 292039
SVRBHM
ALC063-292115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CST MON JAN 29 2001

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 315 PM CST

* AT 236 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF EUTAW...MOVING NORTHEAST
  AT 45 MPH.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

EMERGENCY MANAGEMENT HAS REPORTED SOME POWER OUTAGES IN LIVINGSTON.

LAT...LON 3275 8815 3261 8802 3267 8784 3311 8786
          3304 8805

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 9:58 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jan 29, 9:58 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
958 AM CST MON JAN 29 2001

SURFACE LOW CURRENTLY MOVING ACROSS PARTS OF MISSOURI, WITH COLD
FRONT NEAR A KSGF-KGLH-KHEZ-KLFT LINE.  GRADIENT CONTINUES TO
INCREASE, SO ISSUED WIND ADVISORY FOR ENTIRE AT 1507 UTC FOR TODAY
AND TONIGHT. LITTLE IN THE WAY OF LIGHTNING ACTIVITY TO THE WEST.
MORNING UPPER AIR RUNS SHOWING 50+ KNOT LOW LEVEL JET ACROSS PARTS OF
LOUISIANA AND ARKANSAS MOVING EASTWARD.

SEVERE WEATHER THREAT CONTINUES ACROSS MOST OF THE AREA, MORE SO
ACROSS THE SOUTHERN HALF.  CONTINUE WITH CURRENT FORECAST WORDING.

.BHM...WIND ADVISORY TODAY AND TONIGHT ENTIRE AREA.

In the hours before

Special weather statement, Jan 29, 12:45 PM CST, 1 hour 53 minutes before
ALZ001>038-040>050-300100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 PM CST MON JAN 29 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE FOR ALL OF
ALABAMA...THIS AFTERNOON AND EVENING...AS A STRONG UPPER LEVEL LOW
AND ASSOCIATED COLD FRONT MOVES ACROSS THE REGION. A LINE OF STRONG
TO SEVERE THUNDERSTORMS...IS CURRENTLY MOVING ACROSS EASTERN
MISSISSIPPI...AND WILL ENTER WESTERN ALABAMA AROUND 1:30 PM...AND
CONTINUE ACROSS THE STATE THROUGH THE EVENING. WITH THE VERY STRONG
WINDS WITH THIS SYSTEM...THE MAIN THREAT LOOKS TO BE DAMAGING WINDS.
ALTHOUGH AN ISOLATED TORNADO COULD BE POSSIBLE. A LIMITING FACTOR
WILL BE THE LACK OF INSTABILITY. AT THIS TIME...THE MAIN AREA FOR
SEVERE STORMS LOOKS TO BE SOUTH A LINE FROM VERNON TO BIRMINGHAM TO
ANNISTON. NORTH OF THIS LINE IS STILL UNDER A SLIGHT RISK...BUT THE
WEAK INSTABILITY COULD BE OVERCOME BY THE STRONG DYNAMICS...AND THE
THREAT OF STRONG TO SEVERE STORMS WILL BE POSSIBLE. LOCALLY HEAVY
RAINFALL IS ALSO POSSIBLE WITH THESE STORMS. PERSONS SHOULD KEEP
ALERT FOR FUTURE WATCHES...WARNINGS AND STATEMENTS...CONCERNING THIS
WEATHER SYSTEM.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL LIKELY BE
REQUIRED THIS AFTERNOON AND EVENING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 1:44 PM CSTSevere Thunderstorm WarningBMXSumter46 min
Jan 29, 2:03 PM CSTSevere Thunderstorm WarningBMXPickens42 min
Jan 29, 2:54 PM CSTSevere Thunderstorm WarningBMXTuscaloosa66 min
Jan 29, 2:55 PM CSTSevere Thunderstorm WarningBMXHale50 min
Jan 29, 3:34 PM CSTSevere Thunderstorm WarningBMXBibb, Perry56 min
Jan 29, 3:57 PM CSTSevere Thunderstorm WarningBMXJefferson63 min
Jan 29, 4:26 PM CSTSevere Thunderstorm WarningBMXDallas49 min
Jan 29, 4:30 PM CSTSevere Thunderstorm WarningBMXShelby30 min
Jan 29, 4:33 PM CSTSevere Thunderstorm WarningBMXChilton42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.